AF Association
14,637 members17,599 posts

Swallowing difficulties

Hi I have had persistent AF for the last 18 months and a failed cardio version in January and after a visit to an EP I have to decide on ablation or living with the symptoms which are variable but mostly acceptable. However I have recently experienced swallowing discomfort varying between painful and troublesome. Also pain along the line of the oesophagus. The cardiologist stopped my amioderone in January and I am not currently on medication for the AF. Anyone get these type of symptoms. Thanks in advance.

19 Replies
oldestnewest

Any problems such as you describe should be referred to your GP for guidance. It could be gastric reflux which is often involved with AF but really we are not medically qualified to help here so your GP should be your next port of call.

1 like
Reply

doesn't sound like anything to do with your AF. SO perhaps try an antacid (if you haven't already) and see your doctor to consider stronger medicines (PPIs)

Reply

I would recommend seeing your doctor. Often we concentrate on one problem that may be masking another. I have both AF and gastric reflux, along with angina and its often "fun" trying to find which one to blame! So get it checked out as soon as you can is my advice.

1 like
Reply

Good advice. IMO doesn't make sense to add more drugs (ie PPI's etc.) which aren't as harmless as we sometimes think, before thoroughly checking out the meds that we are already taking. IMO. Hope you get to the bottom of this. For me, any problems with swallowing are scary as the esophagus is so close to our airway.

Reply

Sorry to take so long to reply. I have to fight the other occupants of the house for the computer! (I suppose I am at fault they are my kids!). All my problems are of a long standing nature and "I am on the best meds possible" so no worries!

1 like
Reply

I have ongoing swallowing difficulty and was concerned that the ablation might make it worse. My EP said that ablation can sometimes affect swallowing but he had never found anyone still having difficulty after a year, sort of reassuring but I would agree, needs checking before ablation. I take Ranitidine regularly, was given Lansaprazole after ablation but developed diarrhoea so was changed back to Ranitidine, later it was discovered I had diverticulitis, disguised by AF medication, not a happy bunny but my heart coped with it. As Smokie says it is often difficult to disentangle conditions!

1 like
Reply

If you had TOE prior to ablation it can cause this type of problem which may last for a few months but does eventually go away.

What sort of swallowing problems are you experiencing?

Is it that it feels as though food gets stuck or does swallowing water result in coming back down the nose? If the latter - see your doctor ASAP. Problems swallowing are very common after ablation but they are also indicators of other more serious conditions so worth getting it checked.

If you had a TOE and are sure there are no other complications - then sip warm/hot water frequently to ease discomfort. I found Liquid Gaviscon to bring the best relief for acid reflux - the pain in oesophagus is most likely to be acid regurgitating back into the oesophagus.

Eat very small meals- maybe 4 a day rather than 3. Avoid eating ALL carbs and stick to slushy foods with plenty of protein/fat/green leafy veg. Eat very slowly and chew for a long time.

Personally I would stay away from any PPI’s GP may suggest.

I have suffered this on and off for over 5 years now - sources of irritation were meds induced, TOE & some a quite serious symptom of another condition. Learning to manage it without taking more drug has been - interesting!

1 like
Reply

Sorry - I just re-read your post - you’ve not had ablation so TOE probably won’t apply.

1 like
Reply

I would in your position ask for referral for barium studies and endoscopy before embarking on ablation. Early appt with GP advised in my opinion.

Reply

Thanks for your replies. Have secured an appointment with a gastroenterologist

1 like
Reply

I would be slow to involve another specialty in your swallowing problem until I made sure it is not a problem with the amiodarone. You might be saving yourself some unnecessary tests and meds! Especially as dysphagia is listed in more that one website re amiodarone as a side effect. Just my opinion. I believe it was a post from bobD I read recently about "If you go to a carpet salesman you will buy a carpet". Hope I am attributing this to the right person.

Reply

As soon as I saw this I got excited thinking somebody had experienced the same issue I had prior to and following my ablations (6 months following). I was getting what was suggested by ENT as being throat spasms. These began soon after starting on Amiodarone and was particularly bad when I received a larger starter dose via IV drip. Most of the time I would wake as I was dozing off because I was unable to swallow. I would panic because this also meant I could not take in air. I realised I could still breath through my nose and almost immediately I would then be able to swallow. It was passed off as a mystery however, it stopped over a period of time along with Amiodarone's after life. This is why I am so critical of the drug although, it does relieve AF when nothing else works. To be fair, Omeprazole could have been in part to blame as well although I cannot remember now whether Omeprazole was prescribed in an effort to stop the spasms. It was 4 years ago now and something I would prefer to forget although I realise by sharing as much as I can remember it may help others. Wish I was aware of this site back then.

All the best.

2 likes
Reply

Wow, just realised you were taking Amiodarone. I tend to skip read.......well there is a coincidence.

1 like
Reply

Amiodarone is poison see "Amiodarone Toxicity " Also "Stop Amiodarone" you have every right to be critical of the drug nearly killed my husband.

2 likes
Reply

Do you meen your neck mussel in your neck gose like in cramp and you carnt swallow very good till it comes out of cramp

Reply

Hi no it is as though there is an obstruction in the gullet. I am seeing a gastroenterologist next week so hopefully will get to the bottom of this

1 like
Reply

Not a doctor but my gut feeling is if it were me I would put checking out the amiodarone at the top of my list before looking for other causes.

Reply

Hi Carter. I remember hearing that amiodarone can cause dysphagia (difficulty in swallowing earlier) in my a-fib journey and this was one of several reasons it was not considered for me. Currently I take no cardiac drugs as ablation and pacemaker are keeping my permanent AF well managed.But I did just type in internet question: "Can amiodarone cause difficulty swallowing?"

I found info on some good sites. (Mayo Clinic etc.) I was amazed at the sx listed-among them dysphagia. Didn't realize what a powerful drug this is and how many side effects were listed. Might be interesting to look it up. It could be associated with another problem but, if it were me, before I dismissed a side effect as perhaps something else, I would read up on my current meds. An 'abundance of caution' is always good. Then, armed with info, I would ask my doctor and hope my concerns would not be dismissed. Just my opinion. Good luck and Take care.

Reply

Hi Carter. See my reply to Smokie2D. Should have sent directly to you. Take care. irina1975

Reply

You may also like...